Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 212, NWS Cleveland, OH

August 22, 2002Medina County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 22, 2002, 6:37 PM EDT for Medina County, Ohio. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 22, 2002, 6:37 PM EDT (22:37 UTC)
Expired
Aug 22, 2002, 7:15 PM EDT
In force
38 min
Issued by
NWS Cleveland, OH
Area
Whole counties

County Medina County, OH

The radar

The Cleveland radar (KCLE), 33 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 6:39 PM EDTThunderstorm WindWadsworth, OHThunderstorm winds downed several large trees and many large limbs.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1675 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

399 
WUUS51 KCLE 222237
SVRCLE
OHC103-222315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
637 PM EDT THU AUG 22 2002

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MEDINA COUNTY IN OHIO...

* UNTIL 715 PM EDT

* AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF WADSWORTH...OR ABOUT 10 MILES
  SOUTH OF MEDINA...MOVING EAST AT 40 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WADSWORTH

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:30 PM EDT, 4 hours 7 minutes earlier.

Area forecast discussion, Aug 22, 2:30 PM EDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
230 PM EDT THU AUG 22 2002

SCT SHRA/TSRA CONT TO PASS JUST N OF FA THIS AFT AS BNDRY RMNS OVR
LWR MI.  THIS BNDRY WL BE THE MAIN WX MAKER NEXT 48 HRS AND MODELS
HANDLING THIS FEATURE A LTTL DIFFERENTLY.  AVN AND ESP NGM QUICKER
MOVG FNT S AND BOTH PUSH BNDRY INTO SRN OH BY THIS TIME TMRW.  ETA
ON THE OTHR HAND MOVES BNDRY OVR NRN OH AND THEN STALLS IT OUT.  FOR
NOW PREFER ETA SOL AS IT DOESN/T APPR THERE WL BE ENUF OF A PUSH TO
GET BNDRY S OF FA.  NMRS WAVES WL ALSO MOV E ACRS FA AND WITH PWATS
OVR 2 INCHES TGNT INTO TMRW WL WORD FOR LIKELY POPS ALL AREAS TGNT
AND SRNS AREAS ON FRI.  CHC POPS TMRW NGT.  SHOULD BE DRYG ON SAT
WITH CHC POPS SRN AND ERN AREAS THRU MIDDAY.  GUID TEMPS LOOK OK.

.CLE...
OH...NONE.
PA...NONE.

KUBINA

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 4:03 PM EDTSevere Thunderstorm WarningCLECuyahoga, Geauga42 min
Aug 22, 4:15 PM EDTSevere Thunderstorm WarningCLEOttawa45 min
Aug 22, 4:21 PM EDTTornado WarningCLETrumbull39 min
Aug 22, 4:28 PM EDTTornado WarningCLEGeauga47 min
Aug 22, 4:40 PM EDTTornado WarningCLEPortage35 min
Aug 22, 5:12 PM EDTSevere Thunderstorm WarningCLESummit33 min
Aug 22, 5:15 PM EDTSevere Thunderstorm WarningCLEPortage60 min
Aug 22, 5:23 PM EDTSevere Thunderstorm WarningCLETrumbull52 min
Aug 22, 5:28 PM EDTSevere Thunderstorm WarningCLEMedina47 min
Aug 22, 5:40 PM EDTSevere Thunderstorm WarningCLESummit50 min
Aug 22, 6:09 PM EDTSevere Thunderstorm WarningCLEWayne51 min
Aug 22, 6:14 PM EDTSevere Thunderstorm WarningCLEStark61 min
Aug 22, 6:22 PM EDTTornado WarningCLEStark, Summit23 min
Aug 22, 6:33 PM EDTSevere Thunderstorm WarningCLEMahoning57 min
Aug 22, 6:50 PM EDTSevere Thunderstorm WarningCLESummit40 min
Aug 22, 7:12 PM EDTSevere Thunderstorm WarningCLEStark48 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.